Indiana, 2015Damaging Winds in Indiana, May 8, 2015
May 8, 2015 · NWS IWX · 4 events in 3 counties and zones
The remnants of a complex of thunderstorms that moved through Illinois entered a moderately unstable and sheared environment across northern Indiana. Precipitable water values were running high, allowing for an increased threat of wet microbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of a complex of thunderstorms that moved through Illinois entered a moderately unstable and sheared environment across northern Indiana. Precipitable water values were running high, allowing for an increased threat of wet microbursts. Several of these occurred, producing localized damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 8, 2:35 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 8, 2:35 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EDT FRI MAY 8 2015
.SYNOPSIS...
ISSUED AT 335 PM EDT FRI MAY 8 2015
SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS EVENING
AS A LOW PRESSURE SYSTEM MOVES OVER THE REGION. LOWS TONIGHT WILL
REMAIN IN THE 60S. STEADY RAIN WILL TAPER OFF BY EARLY SATURDAY
MORNING WITH JUST A LOW CHANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE DAY. HIGHS ON SATURDAY WILL GENERALLY BE IN
THE 70S.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 335 PM EDT FRI MAY 8 2015
AFTERNOON WATER VAPOR SHOWS A ROBUST SHORTWAVE...SPAWNED BY
CONVECTION OVER THE SOUTHERN PLAINS YESTERDAY...LIFTING NORTHEAST
INTO OUR AREA. RADAR MOSAIC SHOWS A DECENT LINE OF CONVECTION ALONG
THIS FEATURE...WITH A FEW STORMS POPPING UP AHEAD OF IT IN
MODERATELY UNSTABLE ENVIRONMENT. THIS ACTIVITY WILL CONTINUE TO
SLOWLY LIFT NORTHEAST INTO THE EVENING...FOLLOWING BAROCLINIC ZONE
DRAPED JUST TO OUR WEST. THIS FRONTAL BOUNDARY WILL NOT MAKE MUCH
EASTWARD PROGRESS THROUGH THE EVENING THOUGH...GIVEN
PERSISTENT/"BLOCKY" RIDGING OVER THE EASTERN CONUS AND APPROACHING
MCV THAT ACTUALLY SEEMS TO SPAWN A MODEST SURFACE REFLECTION. BEST
CHANCES FOR RAIN AND THUNDERSTORMS WILL THEREFORE BE GENERALLY
CONFINED TO OUR NORTHWEST HALF. COULD POTENTIALLY BE SOME HEAVY
RAIN IN THOSE AREAS AS WELL WITH PW VALUES SLATED TO APPROACH OR
EXCEED 1.7 INCHES AND GOOD LOW/MIDLEVEL DEFORMATION FORCING. WITH
THE ADDED CONVECTIVE COMPONENT...ISOLATED AREAS COULD RECEIVE OVER
AN INCH BY LATE TONIGHT.
SEVERE THREAT APPEARS LOW. ATMOSPHERE WILL BEGIN TO STABILIZE BY THE
TIME THE BETTER FORCING/SHEAR ARRIVE. LATEST SPC/RAP MESOANALYSIS
SHOWS MLCAPE AROUND 1500 J/KG JUST TO OUR SOUTHWEST BUT 0-6KM BULK
SHEAR VALUES ARE AROUND 25 KTS OR LESS. AN ISOLATED PULSE SEVERE
STORM/WET MICROBURST MAY BE POSSIBLE IN OUR WEST/SOUTHWEST COUNTIES
LATE THIS AFTERNOON BUT CHANCES FOR WIDESPREAD SEVERE WEATHER ARE
LOW. (SEE LATEST SWODY1 AND SWOMCD FOR OUR AREA).
BULK OF THIS ACTIVITY SHOULD END AROUND 06Z. SEVERAL OF THE LATEST
MODELS (BOTH HI-RES AND SPECTRAL) SUGGEST OUR CWA WILL REMAIN MOSTLY
DRY FROM LATE TONIGHT THROUGH TOMORROW AS SYNOPTIC FORCING LIFTS
NORTH AND LOW LEVEL MOISTURE/INSTABILITY AXIS IS SHUNTED SOUTH.
SUSPECT THERE WILL BE A FAIR AMOUNT OF SUBSIDENCE BEHIND TONIGHT'S
WAVE AND HAVE MADE SOME SIGNIFICANT CUTS TO POPS FOR TOMORROW IN
ANTICIPATION OF LOW LEVEL RIDGE/THETA-E TROUGH SINKING SOUTHWARD
IN THE WAKE OF EXITING CONVECTION. DID LEAVE IN SOME LOW CHANCE POPS
FOR NOW THOUGH...ALLOWING LATER SHIFTS TO FINE-TUNE AS CONVECTIVE
TRENDS UNFOLD TONIGHT.
SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS EVENING
AS A LOW PRESSURE SYSTEM MOVES OVER THE REGION. LOWS TONIGHT WILL
REMAIN IN THE 60S. STEADY RAIN WILL TAPER OFF BY EARLY SATURDAY
MORNING WITH JUST A LOW CHANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE DAY. HIGHS ON SATURDAY WILL GENERALLY BE IN
THE 70S.
&&
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 335 PM EDT FRI MAY 8 2015
12Z GFS AN OUTLIER WITH FRONTAL BOUNDARY SAGGING TO THE OH VALLEY BY
SUNDAY MORNING WHILE LATEST NAM/GEM/ECMWF ALL SUGGEST IT WILL STALL
OUT OVER CENTRAL INDIANA SAT EVE AND THEN LIFT NORTH TO SRN MI BY
SUNDAY EVE AS LOW PRESSURE MOVES NE FROM THE CENTRAL PLAINS. FRONTAL
CONVERGENCE ALONG WITH LEAD SHRTWV LIFTING NE TO NWRN INDIANA BY 12Z
SUNDAY AND TO LAKE HURON BY 00Z MONDAY SHOULD PROVIDE SOME WK
FORCING IN MOIST AIRMASS TO SUPPORT SCT SHOWERS/TSTMS... MAINLY NW
SAT NGT... AND ACROSS THE ENTIRE AREA SUNDAY AS DIURNAL INSTABILITY
SHOULD ENHANCE COVERAGE/INTENSITY OF CONVECTION. LAKE COOLING
EXPECTED TO ENHANCE GENERALLY WK POST FRONTAL CAA SAT NGT ALLOWING
FOR A WIDE RANGE OF TEMPS FROM THE U40S/L50S FAR NW TO THE L60S SE.
DIURNAL HEATING SUNDAY EXPECTED TO BE LIMITED BY CONSIDERABLE
CLOUDINESS AND SHOWERS... BUT SHOULD BE SUFFICIENT GIVEN WARM
AIRMASS IN PLACE FOR HIGHS IN THE U70S/L80S.
CONVERGENCE ALONG WARM FRONT MAY CONT TO SUPPORT SOME SHOWERS/TSTMS
IN THE AREA SUNDAY NIGHT... WITH BEST CHANCES ACROSS NRN PORTION OF
THE CWA... CLOSER TO THE FRONT. LOW EXPECTED TO LIFT NE ACROSS THE
UPR GRTLKS MON-MON NGT WITH TRAILING CDFNT SWEEPING ACROSS OUR AREA.
WK-MODERATE INSTABILITY EXPECTED AHEAD OF THE FRONT WITH DEEP LAYER
SHEAR BECOMING SUFFICIENT FOR ORGANIZED STORMS... SO SLIGHT CHC OF
SVR STORMS WITH GREATEST UNCERTAINTY BEING AMOUNT OF DESTABILIZATION
ACROSS OUR AREA.
STRONG CAA BEHIND THIS LOW SHOULD SUPPORT MUCH COOLER/BREEZY
CONDITIONS TUE. STRONG HIGH PRESSURE EXPECTED TO MOVE SLOWLY E-SE
ACROSS THE GRTLKS WED-THU RESULTING IN DRY CONDITIONS. TEMPS SHOULD
BEGIN TO MODIFY THU AS THE HIGH MOVES TO THE EAST OF THE AREA AND
WAA DEVELOPS. MEDIUM RANGE MODELS DIFFER CONSIDERABLY ON WHEN
MOISTURE WILL RETURN TO THE AREA ON BACKSIDE OF THE RIDGE. FOR NOW
FOLLOWED MODEL CONSENSUS BLEND WITH SLIGHT CHC OF SHOWERS FRI AND
TEMPS WARMING TO AROUND NORMAL IN THE L70S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 140 PM EDT FRI MAY 8 2015
THUNDERSTORMS ARE DEVELOPING ALONG AND AHEAD OF A STRONG SHORTWAVE
LIFTING NORTHEAST. ATMOSPHERE IS MODERATELY UNSTABLE AND EXPECT
STORMS TO CONTINUE TO EXPAND NORTHEAST THROUGH THE AFTERNOON...
ARRIVING AT KSBN AROUND 20-21Z. KFWA WILL BE ON THE SOUTHEAST EDGE
OF THE MAIN ACTIVITY. SCT SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE BUT THE HEAVIER RAIN AND REDUCED FLIGHT CATEGORY WILL
MAINLY IMPACT KSBN THROUGH THE EVENING. LATEST MODELS INDICATING
THAT A MOISTURE-LADEN INVERSION MAY SET UP LATE TONIGHT...
POTENTIALLY YIELDING IFR CONDITIONS. CONFIDENCE IS NOT HIGH AND
WILL DEPEND ON HOW CONVECTION EVOLVES THIS EVENING. WILL KEEP MVFR
FOR NOW AND LET LATER SHIFTS UPDATE AS NECESSARY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...JT
AVIATION...AGD
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 8, 8:26 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
926 AM EDT FRI MAY 8 2015
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091330-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
926 AM EDT FRI MAY 8 2015 /826 AM CDT FRI MAY 8 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
SEVERE STORMS ARE NOT EXPECTED. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. THERE IS A
CHANCE OF SEVERE WEATHER ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY INTO TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-091330-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
926 AM EDT FRI MAY 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY THROUGH MONDAY. SOME OF
THESE STORMS MAY BE SEVERE ON MONDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, May 8, 3:19 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
419 PM EDT FRI MAY 8 2015
INZ003-004-012-014-082045-
LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN-
419 PM EDT FRI MAY 8 2015
...STRONG THUNDERSTORMS MOVING TOWARD ST. JOSEPH COUNTY...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALKERTON...OR 12 MILES NORTHWEST OF
PLYMOUTH...MOVING NORTHEAST AT 25 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SOUTH BEND...
NORTH LIBERTY...
TEEGARDEN...
FISH LAKE...
CRUMSTOWN...LYDICK AND CHAIN-O-LAKES...
THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 66 AND
72.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4176 8644 4176 8641 4166 8617 4134 8644
4143 8665
TIME...MOT...LOC 2018Z 209DEG 21KT 4147 8649Thunderstorm Wind, Marshall
- When
- May 8, 3:40 PM EST to 3:41 PM EST
- Where
- Marshall County, Argos
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.230, -86.250
The public reported a tree snapped at the base and fell onto a power line.
Thunderstorm Wind, Marshall
- When
- May 8, 4:00 PM EST to 4:01 PM EST
- Where
- Marshall County, Bourbon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.300, -86.120
Emergency management officials reported several trees and tree limbs down in Bourbon. A few of these fell onto homes and power lines. No injuries were reported.
Thunderstorm Wind, Kosciusko
- When
- May 8, 4:20 PM EST to 4:21 PM EST
- Where
- Kosciusko County, 0.86 mi NE of Oswego
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -85.770
A trained spotter estimated wind gusts to 65 mph with a wet microburst. Pea size hail was also observed.
Thunderstorm Wind, Steuben
- When
- May 8, 6:26 PM EST to 6:27 PM EST
- Where
- Steuben County, 0.52 mi E of Cold Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.550, -84.890
The public reported a measured wind gust of 60 mph as well as a old bank barn collapsing.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 8, 2015$600 million · 4.5 in hail · 10 events
- Flash Flooding and Flooding in Colorado, May 8 to 15, 2015$1.9 million · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 8, 2015$130,000 · EF0 · 55 events
- Flash Flooding and Flood in Arkansas, May 8 to 11, 20152 injured · $220,000 · 1 in hail · 24 events
- Flash Flooding in Texas, May 8, 2015$106,000 · 5 events
- Flash Flooding and Hail in Oklahoma, May 8 to 9, 2015$65,000 · 4 in hail · 9 events
- Tornadoes and Damaging Winds in Texas, May 8, 2015EF1 · 6 events
- Tornadoes and Hail in Texas, May 8 to 10, 2015EF0 · 27 events
- Damaging Winds in Illinois, May 8, 2015$20,000 · 52 kt wind · 2 events
- Hail in Texas, May 8, 20152.5 in hail · 15 events
- Tornado and Flash Flooding in Colorado, May 8 to 9, 2015$4,000 · EF0 · 11 events
- Heavy Snow and Winter Weather in Colorado, May 8 to 11, 20159 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581541, 581539, 581538, 581540.